Thunderstorm Wind, Elko
- When
- May 14, 1:00 PM PST to 1:05 PM PST
- Where
- Elko County, 6.71 mi WSW of Arthur to 5.03 mi W of Arthur
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 40.728, -115.246
A severe thunderstorm produced wind gusts to 65 mph near the northern end of Ruby Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LKN wrote it up.
A severe thunderstorm produced wind gusts to 65 mph near the northern end of Ruby Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at May 14, 9:20 AM PST, 3 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 1020 AM PDT SAT MAY 14 2011 .SYNOPSIS...A STRONG AREA OF LOW PRESSURE OFF THE PACIFIC COAST WILL IMPACT THE GREAT BASIN THIS WEEKEND. SATURDAY AFTERNOON THUNDERSTORMS AND RAIN SHOWERS WILL DEVELOP ACROSS NORTHERN NEVADA. A VIGOROUS SURFACE COLD FRONT WILL SWING THROUGH THE AREA DURING THE DAY ON SUNDAY...BRINGING STRONG WINDS AND MUCH COLDER WEATHER TO THE GREAT BASIN...WITH SOME SCATTERED SNOW SHOWERS. COOLER AND UNSETTLED WEATHER WILL CONTINUE INTO THE BEGINNING OF NEXT WEEK. && .AVIATION UPDATE...FOR THE 18Z TAFS...CONVECTION EXPECTED TO BEGIN BY 19-20Z ACROSS MUCH OF NORTHERN NEVADA. THE COMBINATION OF INSTABILITY AND SHEAR WILL FAVOR STORM ORGANIZATION...WITH THE STRONGEST STORMS EXPECTED TO FAVOR HUMBOLDT/NORTHERN ELKO COUNTIES THIS AFTERNOON AND EVENING. SOME THUNDERSTORMS WILL BE CAPABLE OF WIND GUSTS GREATER THAN 50 KTS...BUT WILL HAVE TO WAIT AND SEE HOW CLOSE THEY GET TO KWMC/KEKO. OPTED TO BROADBRUSH VCTS AT ALL TERMINALS FOR NOW...WITH THE EXCEPTION OF KTPH WHICH IS EXPECTED TO REMAIN DRY THIS AFTERNOON. FULLY EXPECT TEMPOS WILL BE NEEDED FOR TS AT SOME POINT FOR EITHER KWMC/KEKO. SOUTH/SOUTHEAST WINDS WILL INCREASE SHARPLY THIS AFTERNOON...STRONGEST AT KELY AND KTPH WHERE GUSTS TO 35 KTS ARE LIKELY. MORE ORGANIZED SHRA ARE EXPECTED 06-12Z SUN AT KWMC AHEAD OF APPROACHING COLD FRONT. BT && .PREV DISCUSSION... /ISSUED AT 736 AM / SYNOPSIS...A STRONG AREA OF LOW PRESSURE OFF THE PACIFIC COAST WILL IMPACT THE GREAT BASIN THIS WEEKEND. SATURDAY AFTERNOON THUNDERSTORMS AND RAIN SHOWERS WILL DEVELOP ACROSS NORTHERN NEVADA. A VIGOROUS SURFACE COLD FRONT WILL SWING THROUGH THE AREA DURING THE DAY ON SUNDAY...BRINGING STRONG WINDS AND MUCH COLDER WEATHER TO THE GREAT BASIN...WITH SOME SCATTERED SNOW SHOWERS. COOLER AND UNSETTLED WEATHER WILL CONTINUE INTO THE BEGINNING OF NEXT WEEK. UPDATE...ADDED THUNDERSTORMS TO ALL OF THE CWA TODAY AND EARLY THIS EVENING AS LIS ARE AT OR BELOW ZERO. TSTMS ALREADY DEVELOPING OVER WHITE PINE COUNTY EARLY THIS MORNING ALREADY. PREV DISCUSSION... /ISSUED AT 408 AM / SHORT TERM...TODAY THROUGH SUNDAY EVENING. DEEP WOUND UP LOW OVER THE EASTERN PAC WILL BEGIN SERIOUSLY AFFECTING OUR WEATHER TODAY. INSTABILITY INCREASES WITH LI'S DROPPING WELL BELOW ZERO IN THE NORTHERN HALF OF FORECAST AREA. SLIGHT RISK AREA TO OUR NORTH NEARLY TOUCHES THE NEVADA LINE...WITH 5% RISK AREA FOR GUSTY WINDS INTO OUR NORTHERN ZONES. STEEP LOW LEVEL LAPSE RATES AND AMPLE MID LEVEL MOISTURE...COUPLED WITH INCREASING PW'S WILL SUSTAIN UPDRAFTS TO THE POINT OF NEAR SEVERE IN THE FAR NORTH AND NORTHWEST. MAIN ISSUES WILL BE GUSTY WINDS AND SOME SMALL HAIL. YESTERDAY ONE STORM PRODUCED A 55 MPH GUST...SO DEPENDING ON THE SPEED OF MOVEMENT OF THE STORMS TODAY...WILL NEED TO WATCH FOR POSSIBLE ISOLATED SEVERE STORMS. STORMS WILL EXTEND INTO THE EVENING AND AFTER DARK TONIGHT AND DECREASE TO SHOWERS AS HAPPENED TONIGHT...BUT COVERAGE WILL BE GREATER AND THEY WILL LAST LONGER WITH APPROACH OF JET AND TIGHTENING SURFACE GRADIENT. SUNDAY MORNING HAS A LITTLE BREAK IN THE ACTION BEFORE THE FRONT COMES IN. BUT STILL SHOWERS OVER A GOOD PORTION OF THE AREA. INSTABILITY IS LESS SO DO NOT EXPECT THUNDER (WELL, MAY ONE OR TWO) BUT GRADIENT WINDS WILL INCREASE WITH FROPA AND HAVE KEPT NORTHERN NYE'S WIND ADVISORY FOR TODAY AND HIGH WIND WATCH FOR NORTHERN NYE AND WHITE PINE FOR SUNDAY. AFTER FROPA...THE TEMP REALLY DROPS AND THIS WILL HERALD A SIGNIFICANT CHANGE IN PRECIP TYPE AS SNOW LEVELS DROP TO VALLEY FLOORS IN THE NORTHERN TWO THIRDS MAINLY. DO NOT EXPECT ACCUMULATIONS IN THE LOWER ELEVATIONS...BUT POSSIBLY SOME BRIEF SQUALLS OF BIG WET HEAVY FLAKES ON SUMMITS AND LIGHT ACCUMULATIONS IN THE RUBIES OR UPPER REACHES OF WHITE PINE COUNTY. BOYD LONG TERM...SUNDAY NIGHT THROUGH FRIDAY. WHILE THE OVERALL FORECAST REMAINS THE SAME...WITH THE LARGE CUT-OFF LOW EXPECTED TO LINGER ACROSS THE REGION FOR THE FIRST HALF OF THE WEEK BEFORE GRADUALLY MOVING AWAY TO THE EAST LATER IN THE WEEK...THE GFS AND ECMWF ARE NOW A BIT OUT OF SYNC BEYOND THE FIRST 72 HOURS AS THE GFS KICKS THE LOW OUT SIGNIFICANTLY FASTER THAN THE ECMWF. AS BOTH MODELS SHOW THE LOW LINGERING THROUGH EARLY WEDNESDAY AT THE LEAST...DID INCREASE POPS MONDAY NIGHT THROUGH EARLY WEDNESDAY. AS LONG AS THE LOW REMAINS IN THE AREA...CLOUD COVER WILL PREVAIL...TEMPERATURES WILL BE WELL BELOW NORMAL...AND SHOWERS WILL BE LIKELY. SNOW LEVELS WILL NOT BE FAR ABOVE THE VALLEY FLOORS EITHER...AND CONVECTIVE SHOWERS DURING THE AFTERNOON AND EVENING HOURS COULD EASILY BRING GRAUPEL/SNOW PELLETS DOWN TO THE VALLEY FLOORS. THUNDER MAY ALSO OCCUR BUT GIVEN LIMITED INSTABILITY PROGGED AND CHANGING LOCATIONS OF THAT INSTABILITY HAVE NOT INCLUDED IN THE FORECAST JUST YET. ONCE THE LOW KICKS OUT...BY THURSDAY OR AT THE LATEST FRIDAY...TEMPERATURES WILL RETURN CLOSER TO NORMAL WITH DRYING. DID NOT ALTER THIS PERIOD OF THE FORECAST MUCH AS WHILE ECMWF NOW DEPICTS THE LOW LINGERING LONGER...NOT SURE IF ITS CORRECT JUST YET. RCM AVIATION...APPROACHING LOW WILL CONTINUE TO PRODUCE SCATTERED SHOWERS...WITH THUNDER EXPECTED THIS AFTERNOON AND EVENING AS INSTABILITY BUILDS WITH DAYTIME HEATING. CIGS AND VIS WILL REMAIN VFR AT ALL TERMINALS...BUT BESIDES THE THREAT OF THUNDER...GUSTY WINDS WILL ALSO DEVELOP WITH GUSTS POSSIBLY EXCEEDING 40 KNOTS AT KTPH AND 35 KNOTS AT KELY OUTSIDE OF T-STORMS. WINDS COULD BRIEFLY GUST EVEN STRONGER WITH ANY STORMS AT ANY OF THE TERMINALS. RCM HYDROLOGY...MORE OF THE SAME AS EXTREMELY WARM TEMPERATURES HAVE SPED UP THE SNOW MELT PROCESS. SEVERAL RIVERS ARE ON THE RISING LIMB OF THEIR HYDROGRAPHS...AND THIS WILL CONTINUE THROUGH SUNDAY EVENING. MIGHT EVEN SPEED UP A LITTLE MORE AS TEMPS REMAIN ABOVE NORMAL AND RAINS INCREASE IN COVERAGE THROUGH FROPA SUNDAY. AFTER FROPA SUNDAY TEMPERATURES DROP MIGHTILY AND SNOW SHOWERS WILL REPLACE MOST RAIN SHOWERS AND MIN TEMPS DROP BELOW FREEZING AGAIN. EVEN THOUGH SOME STREAMS ARE FLUCTUATING BACK AND FORTH OVER FLOOD STAGE...IT SEEMS IN THE BEST INTEREST OF ALL CONCERNED TO KEEP FLW'S GOING RATHER THAN FLIP FLOPPING TO RVS'S AND BACK. BOYD && .LKN WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 11 PM PDT THIS EVENING FOR NORTHERN NYE COUNTY. HIGH WIND WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING FOR NORTHERN NYE COUNTY...WHITE PINE COUNTY. && 99/99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ELKO NV 358 AM PDT SAT MAY 14 2011 NVZ013-035-151100- NORTHERN NYE COUNTY-WHITE PINE COUNTY- 358 AM PDT SAT MAY 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL NEVADA AND SOUTH CENTRAL NEVADA. .DAY ONE...TODAY AND TONIGHT. A LARGE UPPER LOW WILL HELP PRODUCE ADVISORY LEVEL WINDS THIS AFTERNOON INTO EARLY EVENING. A FEW SHOWERS AND THUNDERSTORMS WILL ALSO DEVELOP AS A COLD FRONT APPROACHES THE AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE COLD FRONT WILL CAUSE INCREASINGLY HIGH WINDS ON SUNDAY AFTERNOON AND EVENING OVER ESPECIALLY NORTHEAST NYE COUNTY AND WHITE PINE COUNTY. THIS HAS THE POTENTIAL TO MAKE DRIVING DANGEROUS FOR TRUCKS AND RV'S AND OTHER HIGH PROFILE VEHICLES...ESPECIALLY ON EAST-WEST HIGHWAYS. TEMPERATURES WILL DROP DRAMATICALLY AFTER THE FRONT PASSES THROUGH SUNDAY...BRINGING CHANCES FOR SNOW SHOWERS AND EVEN LIGHT ACCUMULATIONS ON THE HIGHER RIDGES SUCH AS IN GREAT BASIN NATIONAL PARK AND ROUND MOUNTAIN. THE COOLER AIR WILL STICK AROUND FOR A FEW DAYS NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO STANDARD OPERATING PROCEDURE. NVZ030>034-036-037-151100- HUMBOLDT COUNTY-NORTHERN ELKO COUNTY- SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY- EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE- NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY- SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY- 358 AM PDT SAT MAY 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NEVADA...NORTHEAST NEVADA AND NORTHWEST NEVADA. .DAY ONE...TODAY AND TONIGHT. A STRONG LOW PRESSURE SYSTEM OFF THE CALIFORNIA COAST WILL MOVE ASHORE AND BEGIN AFFECTING THE WEATHER IN THE NORTHERN GREAT BASIN TODAY. GUSTY WINDS WILL DEVELOP TODAY OVER ESPECIALLY HUMBOLDT AND NORTHERN ELKO COUNTIES...WITH INCREASING COVERAGE OF SHOWERS AND THUNDERSTORMS OVER ALL OF NORTHERN AND CENTRAL NEVADA. SOME OF THE STORMS CLOSER TO THE OREGON AND IDAHO BORDERS COULD BE CLOSE TO SEVERE STRENGTH WITH GUSTY WINDS AND SMALL HAIL...UNTIL WELL AFTER DARK TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A STRONG COLD FRONT MOVES INTO THE REGION ON SUNDAY AND SHOWERS WILL CHANGE OVER TO SNOW FOR MANY LOCATIONS AS THE FREEZING LEVEL DROPS DRAMATICALLY. VALLEY FLOORS WILL HAVE SNOW SHOWERS...BUT NO ACCUMULATIONS ARE EXPECTED...EXCEPT ON THE HIGHEST RIDGES SUCH AS IN THE RUBIES. SUMMITS MAY SEE SOME BIG WET FLAKES...THOUGH. THE WEATHER WILL STAY COOLER THAN OF LATE AS FREEZING TEMPERATURES RETURN ON MONDAY MORNING. EXPECT AS MUCH AS A 25 TO 30 DEGREE DROP IN HIGH TEMPERATURES FROM WHAT WE HAVE HAD LATELY. THE COOLER WEATHER WILL STICK AROUND THROUGH MID WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO STANDARD OPERATING PROCEDURE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 1134 AM PDT SAT MAY 14 2011 NVZ030-036-141915- HUMBOLDT COUNTY NV-NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV- 1134 AM PDT SAT MAY 14 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LANDER AND EXTREME SOUTHEASTERN HUMBOLDT COUNTIES UNTIL 1215 PM PDT... AT 1132 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 19 MILES SOUTHWEST OF BATTLE MOUNTAIN...MOVING NORTH AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... BATTLE MOUNTAIN... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4074 11722 4067 11678 4027 11696 4033 11725 TIME...MOT...LOC 1834Z 192DEG 26KT 4040 11707 TURNER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 1255 PM PDT SAT MAY 14 2011 NVZ030>032-036-142045- HUMBOLDT COUNTY NV-NORTHERN ELKO COUNTY NV-NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY NV- 1255 PM PDT SAT MAY 14 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN LANDER... NORTHWESTERN EUREKA...WESTERN ELKO AND EASTERN HUMBOLDT COUNTIES UNTIL 145 PM PDT... AT 1251 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES NORTHEAST OF GOLCONDA TO 20 MILES SOUTHWEST OF TUSCARORA...AND MOVING NORTHEAST AT 35 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING. STRONG WINDS WILL CREATE AREAS OF BLOWING DUST AND LIMITED VISIBILITY. * LOCATIONS IMPACTED INCLUDE... MIDAS... TUSCARORA... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4177 11762 4143 11572 4076 11620 4106 11750 TIME...MOT...LOC 1953Z 241DEG 32KT 4114 11720 4107 11639 TURNER
The Elko radar (KLRX), 131 km away, was scanning. The volume nearest the first event began at 21:01 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nevada in 2011Every state in 2011This day in weather historyWarnings in Nevada, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 291588.